Some anti-depressant and anxiety medications more than double the risk of post-surgical delirium for older patient after knee or hip surgery, research has revealed.
The research from the University of South Australia’s (UniSA) Quality Use of Medicines and Pharmacy Research Centre, published in the international journal Drug Safety, reviewed data from nearly 10,500 patients who had hip or knee surgery in the last 20 years and were aged 65 years or older.
Of those patients, 25% had an occurrence of delirium post-surgery, with researchers identifying that nitrazepam — used for both anxiety and insomnia — and antidepressants were key indicators for an increased risk of delirium.
Apart from nitrazepam, five medications – commonly prescribed for depression and various anxiety disorders including obsessive-compulsive disorder and post-traumatic stress disorder – were associated with delirium, although not to the same extent. They included mirtazapine, sertraline, venlafaxine, citalopram and fluvoxamine.
“Our findings show that different classes of medicine are riskier than others when it comes to causing delirium after surgery, and the older the patients are, the greater the risk,” Lead Researcher Dr Gizat Kassie said.
Dr Kassie also hoped the research would spur interest in regulatory measures to manage medications with a risk profile before surgery. While he said other risk factors including drinking, smoking, psychoactive drug use, poly pharmacy and multiple health conditions were more difficult to manage, managing these types of medications was something clinicians could possibly do something about.
Dr Kassie said, the research team hoped that the evidence based-recommendations could be integrated into clinical settings to help determine the risk of delirium within certain medicines.
“In people undergoing elective procedures it should be practical to taper specific medications well in advance. It’s important that people are weaned off these riskier drugs well before surgery because abrupt withdrawal can have even worse consequences.”
UniSA states that “delirium affects up to 55% of older patients undergoing hip surgery,” adding that the condition also has an association with extended hospital visits, a heightened risk of death, and decline in cognition.
The UniSA study is also the first of its kind to look at the connections between post-surgical delirium and different types of medication, and follows an earlier Australian study that found those who experience delirium after hip surgery had a 10% higher death rate compared to those who didn’t have such symptoms.
More information on the Drug Safety journal, published by the International Society of Pharmacovigilance, can be found here.